Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 58, NWS Austin/San Antonio, TX

August 5, 2005Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 5, 2005, 12:30 AM CDT for Williamson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 12:30 AM CDT (05:30 UTC)
Expired
Aug 5, 2005, 2:30 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 050531
FFWEWX
TXC491-050730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 AM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON

* UNTIL 230 AM CDT

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN WAS DEVELOPING ACROSS EASTERN WILLIAMSON COUNTY.
  THIS RAIN WAS IN AN AREA FROM JARRELL TO TAYLOR...COUPLAND AND 
  THRALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE NOTED AND 
  WILL CONTINUE FOR THE COUPLE OF HOURS.   

* LOCATIONS IN THE WARNING INCLUDE WEIR...THRALL...JARRELL...GRANGER
  DAM...GRANGER AND BARTLETT. THIS INCLUDES PORTIONS OF THE
  SAN GABRIEL RIVER AND TRIBUTARIES EAST OF GEORGETOWN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3052 9762 3043 9732 3058 9697 3082 9733
      3089 9776

$$
3 follow-up statements
000 
WGUS74 KEWX 050611
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
111 AM CDT FRI AUG 5 2005

TXC491-050730-
WILLIAMSON TX-
111 AM CDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CDT FOR WILLIAMSON
COUNTY...

AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EASTERN 
WILLIAMSON COUNTY BETWEEN GRANGER LAKE...TAYLOR...COUPLAND AND 
THRALL. RAINFALL RATES OF AROUND 1.5 INCHES WERE NOTED. THESE RAINS 
WILL CONTINUE AT LEAST FOR THE NEXT HOUR. 

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3052 9762 3043 9732 3058 9697 3082 9733
      3089 9776

$$
000 
WGUS74 KEWX 050703
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 AM CDT FRI AUG 5 2005

TXC491-050730-
WILLIAMSON TX-
201 AM CDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CDT FOR WILLIAMSON
COUNTY...

AT 154 AM CDT...RAINS SHOWED A DECREASE IN INTENSITY ACROSS EASTERN 
WILLIAMSON COUNTY. RAINFALL RATES HAD DROPPED TO BELOW ONE INCH PER 
HOUR. FLOODING WILL CONTINUE FOR THE NEXT HALF HOUR OR SO. 

LOCATIONS IN THE WARNING INCLUDE WEIR...JARRELL...GRANGER DAM...
GRANGER AND BARTLETT.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3052 9762 3043 9732 3058 9697 3082 9733
      3089 9776

$$
000 
WGUS74 KEWX 050729
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
227 AM CDT FRI AUG 5 2005

TXC491-050737-
WILLIAMSON TX-
227 AM CDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR WILLIAMSON COUNTY EXPIRES AT 230 AM
CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAINS 
RAPIDLY DECREASING ACROSS EASTERN WILLIAMSON COUNTY WHERE HEAVY 
RAINS WERE NOTED EARLIER. AS A RESULT...THE FLASH FLOOD WARNING WILL 
BE LEFT TO EXPIRE AT 230 AM. HOWEVER...PONDING OF WATER IN LOW LYING 
AREAS AND MINOR RISES IN SMALL STREAMS MAY CONTINUE FOR THE NEXT 
HOUR OR SO. 

LAT...LON 3052 9762 3043 9732 3058 9697 3082 9733
      3089 9776

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:23 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 11:23 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT THU AUG 4 2005

.UPDATE...
UPDATED FORECAST TO INCREASE POPS AFTER MIDNIGHT ACROSS SOME OF
OUR NE COUNTIES WITH CONVECTION FORMING ON OUTFLOW BOUNDARIES AND
A CLUSTER OF THUNDERSTORMS OVER CWFA HGX MOVING WEST TOWARD LEE
AND FAYETTE COUNTIES.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 951 PM CDT THU AUG 4 2005)

UPDATE...
UPDATED FORECAST TO TWEAK 1ST PERIOD POPS BASED ON CURRENT RADAR
TRENDS. CONVECTION WILL CONTINUE A DOWNWARD TREND...BUT MAY
PERSIST BEYOND MIDNIGHT ACROSS THE WESTERN HILL COUNTRY AND VAL
VERDE COUNTY WHERE A LARGE OUTFLOW BOUNDARY CONTINUES TO ACT AS A
TRIGGER. OTHERWISE...FORECAST ON TRACK.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 446 PM CDT THU AUG 4 2005)

UPDATE...
UPDATED FORECAST TO TWEAK POPS FOR THIS EVENING BASED ON LATEST
RADAR TRENDS AND ADD MENTION OF LOCALLY HEAVY RAINFALL FOR OUR
NORTHERN TIER OF COUNTIES.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 347 PM CDT THU AUG 4 2005)

DISCUSSION...

HIGH ALOFT IS NORTHWEST OF SOUTH CENTRAL TEXAS THIS MORNING...AND IS
FORECAST TO BUILD SLOWLY SOUTH AND SOUTHEAST THE NEXT FEW DAYS. IN
THE MEANTIME...WEAK LARGE SCALE TROF LINGERS ALOFT OVER THE AREA IN
LIGHT WIND FIELD AND IS FORECAST TO DRIFT EAST OF SOUTH CENTRAL
TEXAS NEXT WEEK...AS A WEAK SUMMER SUBTROPICAL HIGH SLOWLY EVOLVES
OVER THE AREA FROM THE WEST.

THROUGH THIS EVENING...THE 500 TO 200 HPA LOW HAS MOVED WEST OF RIO
GRANDE...WITH LARGE SCALE TROF OVER AREA.  LEFT OVER DAYTIME SHOWERS
OR THUNDERSTORMS EXPECTED TO LINGER THROUGH PART OF THE
EVENING...THEN DECREASE LATER TONIGHT...EXCEPT FOR NORTH PART
OF SOUTH CENTRAL TEXAS...OVER THE HILL COUNTRY...WHERE MESO
BOUNDARY TO THE NORTH MAY KEEP SHOWERS ACITIVE A LITTLE LONGER. ON
FRIDAY THROUGH SUNDAY...TROF CONTINUES AT 700 TO 250 HPA OVER THE
AREA.  THIS PATTERN COMBINED WITH DAYTIME HEATING SUPPORTS CONTINUED
SUMMER DAYTIME TO EVENING SHOWERS OR THUNDERSTORMS FRIDAY THROUGH
SUNDAY.

ON MONDAY...700 TO 250 HPA TROF IS FORECAST TO DRIFT SLOWLY EAST.
LAST SEVERAL FORECAST CYCLES CONT TO SHOW THE MONDAY UPPER LEVEL
TROF NEAR ENOUGH TO SOUTH CNTRL TX TO WARRANT MENTION OF WDLY SCT
SHOWERS OR THUNDERSTORMS MONDAY.  BY TUESDAY TO THURSDAY OF NEXT
WEEK...FORECASTS SHOW RIDGE ALOFT SLOWLY BUILDING OVER THE AREA FROM
THE WEST.  WILL KEEP ISOLATED TO WDLY SCT SHOWERS OR THUNDERSTORMS
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS TUESDAY TO THURSDAY...
CLOSER TO WEAK LOW ALOFT FCST TO BE EAST OF SOUTH TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/13/PM
Hazardous weather outlook, Aug 4, 5:13 AM CDT, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT THU AUG 4 2005

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EARLY EVENING OVER MAINLY THE NORTHERN HALF OF SOUTH
CENTRAL TEXAS AND ALONG THE RIO GRANDE PLAINS. SOME OF THESE
STORMS COULD MOVE VERY SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH MAY CAUSE BRIEF FLOODING OF SMALL STREAMS AND URBAN AREAS.
GUSTY WINDS ARE ALSO POSSIBLE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 4, 7:44 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      13 SSE FREDERICKSBURG   30.10N 98.79W
08/04/2005                   KENDALL            TX   LAW ENFORCEMENT

            HIGHWAYS 1376 AND 1888 IN SOUTHERN GILLESPIE AND IN
            NORTHERN KENDALL COUNTY ARE CLOSED DUE TO HIGH WATER.

&&

PM
Local storm report, Aug 4, 7:53 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      1 SSE LUCKENBACH        30.17N 98.74W
08/04/2005                   GILLESPIE          TX   LAW ENFORCEMENT

            HIGHWAYS 1376 AND 1888 IN SOUTHERN GILLESPIE COUNTY ARE
            CLOSED DUE TO HIGH WATER.

&&

PM
Local storm report, Aug 4, 9:22 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      12 NE FREDERICKSBURG    30.39N 98.73W
08/04/2005                   GILLESPIE          TX   LAW ENFORCEMENT

            HIGHWAY 2323 FROM FREDERICKSBURG TO LLANO IS NOW CLOSED.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:22 PM CDTFlash Flood WarningEWXKendall113 min
Aug 4, 7:51 PM CDTFlash Flood WarningEWXGillespie2 hr
Aug 4, 9:08 PM CDTFlash Flood WarningEWXKendall82 min
Aug 5, 7:16 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Aug 5, 8:33 AM CDTFlash Flood WarningEWXBurnet117 min
Aug 5, 12:22 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real3 hr
Aug 5, 1:26 PM CDTFlash Flood WarningEWXDeWitt3 hr
Aug 5, 1:28 PM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 5, 2:16 PM CDTFlash Flood WarningEWXBexar3 hr
Aug 5, 2:52 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 5, 2:58 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Aug 5, 4:32 PM CDTFlash Flood WarningEWXGonzales118 min
Aug 5, 5:15 PM CDTFlash Flood WarningEWXFayette3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.